tachycardia, left pneumonectomyRegister Today!
- by username33 Oct 18, '115 days after left pneumonectomy patient was transfered from ICU to Med-Surg floor. about 30 min. later he developed tachycardia. HR was running between 130-140 bpm for 24 hours. Next day when the pt received d/c order he suddently went to v-fib. D/c order was canceled and pt stayed overnight. New orders were : cardizem drip, titrate and keep HR under 110 bpm; Amiodaron PO ( I think it was 400 mg BID).
My question: is it common when pt. becomes tachycardic after this procedure? Is it dangerous sign? Why is this happen?
- 1,810 Views
- Oct 21, '11 by TakeBackI'm thinking you meant A fib, not V fib? Your initial rhythm was likely AF, flutter, or an SVT.
AF is extremely common after thoracic procedures- cardiac, pulmonary, esophageal. The numbers for cardiac pts range from 20-50% depending on the type of operation.
Postop AF carries a low risk but a higher symptomatic burden, prolonged LOS, cost. There are some complications associated with rate control drugs and anticoagulation, but they are low in the overall surgical population.
Why it happens is a good question. AF mechanisms are sill being studied. Reentrant circuits and neurohumoral tone effects on cycle length are the two that I'm familiar with. Advancing ablation techniques are helping refine understanding.
If you can cure postop AF you'll be a rich person....
- Oct 22, '11 by username33Thank you, Takeback! The pt had a-fib not v-fib. My mistake. Your explanation helped me understand why docs weren't too concern about the pt's condition. I guess they know that a-fib is not dangerous condition of the heart. I was just thinking that it may be caused by mediastinal shift after left pneumonectomy. How do they rule out that complication? I know it is very rare, but possible in some cases.
- There will typically be some shift after pneumonectomy. The concern for shift is with a tension situation- pneumo or hemo.
Tension effects re assessed with echo, invasive monitoring numbers (swan) and clinical parameters.
- Oct 23, '11 by FIREMEDIC-CCRNI would argue that a-fib actually is a dangerous condition to the heart, maybe not to the degree that v-tach/v-fib is, yet still dangerous. A-fib with rvr can certainly decrease your hemodynamic stability and stress an already weakened heart muscle. Add that to the fact that most people with chronic a-fib are placed on anti-coagulation like coumadin and the leading cause of trauma is falls, makes a-fib in my opinion somewhat dangerous. Now newer drugs are coming to the market like pradaxa which make measuring bleeding times very difficult if not impossible and the only way to reverse the effects is to do dialysis, or wait it out, it will be interesting to see the trauma papers on this population. Did you ever look for a cause as to why your patient was running 140's for 24 hours, in my experience it has usually been related to a intravascular hypovolemic fluid imbalance, just wondering what you found, also wondering what his Magnesium level was, and did you give IV amiodarone or just start with PO.
- AF in and of itself is benign. Having dealt with easily >1000 pts with AF, most tolerate it very well. I have had to cardiovert pts for instability but it is rare. As I said above the greater risks are from the treatment not the condition, as you were getting at- anticoagulation, as well as the toxicity of antiarrhythmics.
There are literally millions of pts in the US walking around with AF on a daily basis.
Pradaxa is a tricky drug and it has causes major bleeding problems in those pts who requires urgent surgery while on it. Warfarin is not going away any time soon.
Remember (OP) as well if you see a persistent 140-150 rate which seems regular you may be dealing with flutter which can be easier to convert.
- Oct 23, '11 by FIREMEDIC-CCRNI agree, there are millions of people walking around with a-fib, but some of those same people will not tolerate a-fib with rvr, and most know when they switch into that, and seek treatment. I din't think we were talking about everyday a-fib, the poster stated the patient was placed on amiodarone and cardizem drip, sounds like they were trying to control his rvr, not letting him walk the halls.
- certainly- just sharing my clinical experience. My Masters specialization was in AF and I have taken care of easily >1000 AF pts. Most tolerate it, FWIW. Instability is rare and the most common reason they seek treatment is palpitations/anxiety/fatigue.
Postop AF is a different animal than outpt lone or valvular/myopathic AF. That said, even very fast rates are often tolerated with mild/mod symptoms.
- Oct 24, '11 by FIREMEDIC-CCRNAll I am saying is that one should not consider atrial fibrillation a non dangerous heart condition. If a-fib were so benign then there would not be cardioversion, anticoagulation, rate and rhythm control, and a-fib would not cause stroke, heart failure, and death. One should not say, oh, they are just in a-fib, no big deal, we will deal with it in the morning. At least that is the attitude of a pretty big heart center in Cleveland.
- Oct 24, '11 by TakeBackBengin in spectrum of postoperative complications, overall arrhythmias, and epidemiologic data on liklihood of acute decompensation. Numbers are numbers.